Hail, Reeves
- When
- June 14, 8:37 PM CST
- Where
- Reeves County, 5 mi N of Orla
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.883, -103.900
A long-lived supercell thunderstorm moved south out of southeast New Mexico, and resulted in large hail across parts of the Upper Trans Pecos. As this storm weakened, additional severe thunderstorms developed along a line just south of Interstate 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A long-lived supercell thunderstorm moved south out of southeast New Mexico, and resulted in large hail across parts of the Upper Trans Pecos. As this storm weakened, additional severe thunderstorms developed along a line just south of Interstate 20. This line of storms moved south and resulted in severe thunderstorm winds and hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 14, 2:15 PM CST, 6 hours 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 315 PM CDT SAT JUN 14 2003 18Z DEW POINTS NOT AS HIGH WHEN COMPARED TO 24 HOURS AGO...BUT CERTAINLY LOW-LEVEL MOISTURE IS AROUND WITH NEAR 65F AT DRYDEN TO NEAR 55F AT KGDP. THE LATEST VIS SAT LOOP SHOWS CU DEVELOPING FROM THE SOUTHERN ROCKIES SOUTH INTO OLD MEXICO...WHILE THE WATER VAPOR LOOP SHOWS A DEVELOPING MID-LEVEL LOW OVER WRN OK. CU OVER THE MOUNTAINS ARE DEVELOPING IN AN AREA OF 700-500MB LAPSE RATES IN THE 8.0-8.5C/KM RANGE PER 12Z ABQ SOUNDING AND SHORT RANGE MODEL PROGS. INITIALLY...THIS WILL BE THE FAVORED AREA FOR STORMS TO DEVELOP. MODELS THEN SUGGEST A MORE ORGANIZED AREA OF CONVECTION WILL MOVE SOUTHEAST OUT OF THE ROCKIES ACROSS THE PERMIAN BASIN LATE TONIGHT. SPC DAY 1 OUTLOOK SEEMS REASONABLE AND WILL KEEP THE MENTION OF SEVERE OVER MUCH OF THE PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. NOT MUCH CHANGE ADVERTISED IN THE PATTERN FOR SUNDAY THROUGH TUESDAY. THE LOW LEVELS WILL BE CHARACTERIZED WITH EAST TO SOUTHEAST FLOW WITH WEAK NORTH TO NORTHWEST FLOW IN THE MID LEVELS. THE CURRENT SLIGHT CHANCE POPS SEEM APPROPRIATE FOR THE CWA. IN THE EXTENDED FORECAST (WED-SAT)...THE MID AND UPPER LEVEL PATTERN WILL CONSIST OF A WEST COAST TROUGH...CENTRAL U.S. RIDGE WITH A WEAK CUT-OFF LOW OVER THE MS VALLEY. LITTLE OVERALL CHANGE IS ADVERTISED IN THE PATTERN THROUGH SATURDAY...HOWEVER EXTENDED MODELS OFFER DIFFERENT SOLUTIONS. ECMWF/CANADIAN ARE SHOWING A DEEPER WEST COAST TROUGH WHILE THE GFS/UKMET/NOGAPS ARE SHOWING A CUT-OFF LOW OVER SRN CA. SKILL SCORES FROM THE FIRST WEEK OF JUNE INDICATE THE GFS HAS PERFORMED BETTER THAN THE ECMWF...WHILE WEEK TWO SCORES SHOW THE ECMWF HAS PULLED AHEAD. FOR NOW...WE WILL CONTINUE THE DRY FORECAST WITH TEMPS NEAR CLIMATOLOGICAL NORMALS. PRELIMINARY CCF... MAF BB 063/086 063/088 064 06522 CNM BB 065/090 064/089 063 06322 MRF BB 058/088 057/086 056 06322 FST BB 065/088 064/088 066 06422 .MAF... TX...NONE. NM...NONE. PLATT
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-150930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT SAT JUN 14 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT...GENERALLY EAST OF A PINE SPRINGS...MARFA...LAJITAS LINE. LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE PRIMARY SEVERE WEATHER HAZARDS THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. CL
The Midland/Odessa radar (KMAF), 162 km away, was scanning. The volume nearest the first event began at 02:38 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
An isolated and long lived low precipitation supercell moved south across the New Mexico state line and into West Texas. An NWS COOP observer reported golfball size hail near Red Bluff Lake on the Reeves/Loving County line.
A local deputy reported severe thunderstorm winds at the intersection of Farm to Market Roads 1450 and 1053.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2003Every state in 2003This day in weather historyWarnings in Texas, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363408, 5363409, 5363461, 5363729, 5363730.